September  2019, 14(3): 589-615. doi: 10.3934/nhm.2019023

Optimal reinforcing networks for elastic membranes

1. 

Dipartimento di Matematica, Università di Pisa, l.go B. Pontecorvo 5, 56127 Pisa, Italy

2. 

Dipartimento di Matematica e an, 80126 Napoli, Italy

3. 

Laboratoire Jean Kuntzmann, Université Grenoble Alpes, 38041 Grenoble, France

* Corresponding author

Received  August 2018 Revised  March 2019 Published  May 2019

In this paper we study the optimal reinforcement of an elastic membrane, fixed at its boundary, by means of a network (connected one-dimensional structure), that has to be found in a suitable admissible class. We show the existence of an optimal network, and observe that such network carries a multiplicity that in principle can be strictly larger than one. Some numerical simulations are shown to confirm this issue and to illustrate the complexity of the optimal network when the total length becomes large.

Citation: Giovanni Alberti, Giuseppe Buttazzo, Serena Guarino Lo Bianco, Édouard Oudet. Optimal reinforcing networks for elastic membranes. Networks & Heterogeneous Media, 2019, 14 (3) : 589-615. doi: 10.3934/nhm.2019023
References:
[1]

G. Alberti and M. Ottolini, On the structure of continua with finite length and Golab's semicontinuity theorem, Nonlinear Anal., 153 (2017), 35-55.  doi: 10.1016/j.na.2016.10.012.  Google Scholar

[2]

E. AcerbiG. Buttazzo and D. Percivale, Thin inclusions in linear elasticity: A variational approach, J. Reine Angew. Math., 386 (1988), 99-115.  doi: 10.1515/crll.1988.386.99.  Google Scholar

[3]

M. Beckmann, A continuous model of transportation, Econometrica, 20 (1952), 643-660.  doi: 10.2307/1907646.  Google Scholar

[4]

G. BouchittéG. Buttazzo and P. Seppecher, Energies with respect to a measure and applications to low dimensional structures, Calc. Var. Partial Differential Equations, 5 (1996), 37-54.  doi: 10.1007/s005260050058.  Google Scholar

[5]

L. BrascoG. Carlier and F. Santambrogio, Congested traffic dynamics, weak flows and very degenerate elliptic equations, J. Math. Pures Appl., 93 (2010), 652-671.  doi: 10.1016/j.matpur.2010.03.010.  Google Scholar

[6]

G. ButtazzoG. Carlier and S. Guarino Lo Bianco, Optimal regions for congested transport, ESAIM Math. Model. Numer. Anal., 49 (2015), 1607-1619.  doi: 10.1051/m2an/2015022.  Google Scholar

[7]

G. ButtazzoÉ. Oudet and B. Velichkov, A free boundary problem arising in PDE optimization, Calc. Var. Partial Differential Equations, 54 (2015), 3829-3856.  doi: 10.1007/s00526-015-0923-1.  Google Scholar

[8]

G. Buttazzo, É. Oudet and E. Stepanov, Optimal transportation problems with free Dirichlet regions, in Variational Methods for Discontinuous Structures, Progr. Nonlinear Differential Equations Appl., 51, Birkhäuser, Basel, 2002, 41–65.  Google Scholar

[9]

G. Buttazzo and F. Santambrogio, Asymptotical compliance optimization for connected networks, Netw. Heterog. Media, 2 (2007), 761-777.  doi: 10.3934/nhm.2007.2.761.  Google Scholar

[10]

G. ButtazzoF. Santambrogio and N. Varchon, Asymptotics of an optimal compliance-location problem, ESAIM Control Optim. Calc. Var., 12 (2006), 752-769.  doi: 10.1051/cocv:2006020.  Google Scholar

[11]

G. Buttazzo and N. Varchon, On the optimal reinforcement of an elastic membrane, Riv. Mat. Univ. Parma (Ser. 7), 4 (2005), 115-125.   Google Scholar

[12]

Y.-H. Dai and R. Fletcher, New algorithms for singly linearly constrained quadratic programs subject to lower and upper bounds, Math. Program. (Ser. A), 106 (2006), 403-421.  doi: 10.1007/s10107-005-0595-2.  Google Scholar

[13] K. J. Falconer, The Geometry of Fractal Sets, Cambridge Tracts in Mathematics, 85, Cambridge University Press, Cambridge, 1986.   Google Scholar
[14]

S. Golab, Sur quelques points de la théorie de la longueur, Ann. Soc. Polon. Math., 7 (1929), 227-241.   Google Scholar

[15]

S. G. Johnson, The NLopt nonlinear-optimization package., Available from: http://ab-initio.mit.edu/nlopt. Google Scholar

[16]

S. J. N. Mosconi and P. Tilli, Γ-convergence for the irrigation problem, J. Convex Anal., 12 (2005), 145-158.   Google Scholar

[17]

E. Sánchez-Palencia, Nonhomogeneous Media and Vibration Theory, Lecture Notes in Physics, 127, Springer-Verlag, Berlin-New York, 1980.  Google Scholar

[18]

J. G. Wardrop, Some theoretical aspects of road traffic research, Proceedings of the Institution of Civil Engineers, 1 (1952), 325-362.  doi: 10.1680/ipeds.1952.11362.  Google Scholar

show all references

References:
[1]

G. Alberti and M. Ottolini, On the structure of continua with finite length and Golab's semicontinuity theorem, Nonlinear Anal., 153 (2017), 35-55.  doi: 10.1016/j.na.2016.10.012.  Google Scholar

[2]

E. AcerbiG. Buttazzo and D. Percivale, Thin inclusions in linear elasticity: A variational approach, J. Reine Angew. Math., 386 (1988), 99-115.  doi: 10.1515/crll.1988.386.99.  Google Scholar

[3]

M. Beckmann, A continuous model of transportation, Econometrica, 20 (1952), 643-660.  doi: 10.2307/1907646.  Google Scholar

[4]

G. BouchittéG. Buttazzo and P. Seppecher, Energies with respect to a measure and applications to low dimensional structures, Calc. Var. Partial Differential Equations, 5 (1996), 37-54.  doi: 10.1007/s005260050058.  Google Scholar

[5]

L. BrascoG. Carlier and F. Santambrogio, Congested traffic dynamics, weak flows and very degenerate elliptic equations, J. Math. Pures Appl., 93 (2010), 652-671.  doi: 10.1016/j.matpur.2010.03.010.  Google Scholar

[6]

G. ButtazzoG. Carlier and S. Guarino Lo Bianco, Optimal regions for congested transport, ESAIM Math. Model. Numer. Anal., 49 (2015), 1607-1619.  doi: 10.1051/m2an/2015022.  Google Scholar

[7]

G. ButtazzoÉ. Oudet and B. Velichkov, A free boundary problem arising in PDE optimization, Calc. Var. Partial Differential Equations, 54 (2015), 3829-3856.  doi: 10.1007/s00526-015-0923-1.  Google Scholar

[8]

G. Buttazzo, É. Oudet and E. Stepanov, Optimal transportation problems with free Dirichlet regions, in Variational Methods for Discontinuous Structures, Progr. Nonlinear Differential Equations Appl., 51, Birkhäuser, Basel, 2002, 41–65.  Google Scholar

[9]

G. Buttazzo and F. Santambrogio, Asymptotical compliance optimization for connected networks, Netw. Heterog. Media, 2 (2007), 761-777.  doi: 10.3934/nhm.2007.2.761.  Google Scholar

[10]

G. ButtazzoF. Santambrogio and N. Varchon, Asymptotics of an optimal compliance-location problem, ESAIM Control Optim. Calc. Var., 12 (2006), 752-769.  doi: 10.1051/cocv:2006020.  Google Scholar

[11]

G. Buttazzo and N. Varchon, On the optimal reinforcement of an elastic membrane, Riv. Mat. Univ. Parma (Ser. 7), 4 (2005), 115-125.   Google Scholar

[12]

Y.-H. Dai and R. Fletcher, New algorithms for singly linearly constrained quadratic programs subject to lower and upper bounds, Math. Program. (Ser. A), 106 (2006), 403-421.  doi: 10.1007/s10107-005-0595-2.  Google Scholar

[13] K. J. Falconer, The Geometry of Fractal Sets, Cambridge Tracts in Mathematics, 85, Cambridge University Press, Cambridge, 1986.   Google Scholar
[14]

S. Golab, Sur quelques points de la théorie de la longueur, Ann. Soc. Polon. Math., 7 (1929), 227-241.   Google Scholar

[15]

S. G. Johnson, The NLopt nonlinear-optimization package., Available from: http://ab-initio.mit.edu/nlopt. Google Scholar

[16]

S. J. N. Mosconi and P. Tilli, Γ-convergence for the irrigation problem, J. Convex Anal., 12 (2005), 145-158.   Google Scholar

[17]

E. Sánchez-Palencia, Nonhomogeneous Media and Vibration Theory, Lecture Notes in Physics, 127, Springer-Verlag, Berlin-New York, 1980.  Google Scholar

[18]

J. G. Wardrop, Some theoretical aspects of road traffic research, Proceedings of the Institution of Civil Engineers, 1 (1952), 325-362.  doi: 10.1680/ipeds.1952.11362.  Google Scholar

Figure 1.  Approximation of globally optimal reinforcement structures for $ m = 0.5 $, $ L = 1, \, 2 $ and $ 3 $. The upper colorbar is related to the weights $ \theta $ which colors the optimal reinforcement set on the left, whereas the lower colorbar stands for the tangential gradient plotted on the connected set on the right picture
Figure 3.  Approximation of globaly optimal reinforcement structures for $ m = 0.5 $, $ L = 4, \, 5 $ and $ 6 $. The upper colorbar is related to the weights $ \theta $ which colors the optimal reinforcement set on the left, whereas the lower colorbar stands for the tangential gradient plotted on the connected set on the right picture
Figure 2.  Approximation of globaly optimal reinforcement strucutres for m = 0.5, L = 1.5, 2.5 and 5 for a source consisting of two dirac masses. The upper colorbar is related to the weights θ which colors the optimal reinforcement set on the left, whereas the lower colorbar stands for the tangential gradient plotted on the connected set on the right picture
Table 1.  Reinforcement values computed on a fine mesh of $ 10^6 $ elements for classical and computed connected sets for $ m = 0.5 $
Length constraint Theoretical guesses Computed optimal networks
1 -0.179471 (radius) -0.178873
2 -0.165095 (diameter) -0.161944
3 -0.152676 (star) -0.149601
4 -0.141969 (cross) -0.138076
5 - -0.127661
6 - -0.117140
Length constraint Theoretical guesses Computed optimal networks
1 -0.179471 (radius) -0.178873
2 -0.165095 (diameter) -0.161944
3 -0.152676 (star) -0.149601
4 -0.141969 (cross) -0.138076
5 - -0.127661
6 - -0.117140
[1]

Bingyan Liu, Xiongbing Ye, Xianzhou Dong, Lei Ni. Branching improved Deep Q Networks for solving pursuit-evasion strategy solution of spacecraft. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2021016

[2]

Vaibhav Mehandiratta, Mani Mehra, Günter Leugering. Fractional optimal control problems on a star graph: Optimality system and numerical solution. Mathematical Control & Related Fields, 2021, 11 (1) : 189-209. doi: 10.3934/mcrf.2020033

[3]

Peng Luo. Comparison theorem for diagonally quadratic BSDEs. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020374

[4]

Helmut Abels, Johannes Kampmann. Existence of weak solutions for a sharp interface model for phase separation on biological membranes. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 331-351. doi: 10.3934/dcdss.2020325

[5]

Xiaoxian Tang, Jie Wang. Bistability of sequestration networks. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1337-1357. doi: 10.3934/dcdsb.2020165

[6]

Patrick W. Dondl, Martin Jesenko. Threshold phenomenon for homogenized fronts in random elastic media. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 353-372. doi: 10.3934/dcdss.2020329

[7]

Fioralba Cakoni, Pu-Zhao Kow, Jenn-Nan Wang. The interior transmission eigenvalue problem for elastic waves in media with obstacles. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020075

[8]

Jianli Xiang, Guozheng Yan. The uniqueness of the inverse elastic wave scattering problem based on the mixed reciprocity relation. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2021004

[9]

D. R. Michiel Renger, Johannes Zimmer. Orthogonality of fluxes in general nonlinear reaction networks. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 205-217. doi: 10.3934/dcdss.2020346

[10]

Bernold Fiedler. Global Hopf bifurcation in networks with fast feedback cycles. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 177-203. doi: 10.3934/dcdss.2020344

[11]

Lars Grüne. Computing Lyapunov functions using deep neural networks. Journal of Computational Dynamics, 2020  doi: 10.3934/jcd.2021006

[12]

Pedro Aceves-Sanchez, Benjamin Aymard, Diane Peurichard, Pol Kennel, Anne Lorsignol, Franck Plouraboué, Louis Casteilla, Pierre Degond. A new model for the emergence of blood capillary networks. Networks & Heterogeneous Media, 2020  doi: 10.3934/nhm.2021001

[13]

Leslaw Skrzypek, Yuncheng You. Feedback synchronization of FHN cellular neural networks. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021001

[14]

Isabeau Birindelli, Françoise Demengel, Fabiana Leoni. Boundary asymptotics of the ergodic functions associated with fully nonlinear operators through a Liouville type theorem. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020395

[15]

Hong Fu, Mingwu Liu, Bo Chen. Supplier's investment in manufacturer's quality improvement with equity holding. Journal of Industrial & Management Optimization, 2021, 17 (2) : 649-668. doi: 10.3934/jimo.2019127

[16]

Skyler Simmons. Stability of broucke's isosceles orbit. Discrete & Continuous Dynamical Systems - A, 2021  doi: 10.3934/dcds.2021015

[17]

Julian Tugaut. Captivity of the solution to the granular media equation. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2021002

[18]

Jia Cai, Guanglong Xu, Zhensheng Hu. Sketch-based image retrieval via CAT loss with elastic net regularization. Mathematical Foundations of Computing, 2020, 3 (4) : 219-227. doi: 10.3934/mfc.2020013

[19]

Hongfei Yang, Xiaofeng Ding, Raymond Chan, Hui Hu, Yaxin Peng, Tieyong Zeng. A new initialization method based on normed statistical spaces in deep networks. Inverse Problems & Imaging, 2021, 15 (1) : 147-158. doi: 10.3934/ipi.2020045

[20]

François Ledrappier. Three problems solved by Sébastien Gouëzel. Journal of Modern Dynamics, 2020, 16: 373-387. doi: 10.3934/jmd.2020015

2019 Impact Factor: 1.053

Metrics

  • PDF downloads (85)
  • HTML views (271)
  • Cited by (1)

[Back to Top]